September 2013

ISMP Outreach on Fentanyl Patch Safety

 

 

ISMP has just identified another tragedy related to fentanyl patches and has issued an appeal for all providers to take action to prevent similar incidents (ISMP 2013). We’ve written frequently about the dangers of fentanyl, especially fentanyl patches (see the list at the end of today’s column).

 

The new case identified by ISMP involved a 15-month old baby who was cuddling with his mother while both napped. The mother was wearing a fentanyl patch on her chest at the time. When she awakened the baby was unresponsive and the patch missing. The child was taken to a hospital but could not be resuscitated and died. The presumption was that the baby had ingested the patch.

 

This is but one in a tragic series of similar events regarding accidental deaths due to contact with or ingestion of fentanyl patches. ISMP notes we are all guilty of “bystander apathy” when we see such cases and assume that someone else will fix the problem. They call for increased efforts on the parts of physicians, nurses, pharmacists, hospitals, professional organizations, safety organizations, pharmaceutical companies, the FDA, and licensing and accrediting organizations to raise awareness of this serious issue.

 

The ISMP article above has links to their free patient education checklist and consumer leaflet plus links to several FDA resources to help with education around safety of fentanyl patches. ISMP stresses that no patient should ever be allowed to walk out of a doctor’s office, hospital, clinic or pharmacy without face-to-face instructions on the use and safety issues surrounding fentanyl patches.

 

The recent ISMP article reiterates many of the previous cases and has an excellent discussion on pharmacodynamics of the fentanyl patches based upon the mode of exposure. They note that the patches are designed for slow absorption through the skin over 72 hours but that ingestion of patches leads to much more rapid absorption via the buccal route, resulting in very high blood and tissue fentanyl levels. Chewing the patch leads to even higher levels. And they note that even used patches (i.e. those already worn for 72 hours) may still contain very significant amounts of drug.

 

Children, particularly those under the age of 2, have been especially prone to accidentally ingest or otherwise absorb fentanyl from such patches. Note also that pets are vulnerable. So the educational piece must involve information not only about use of fentanyl patches but also about safe storage and disposal.

 

Our September 13, 2011 Patient Safety Tip of the Week “Do You Use Fentanyl Transdermal Patches Safely?” and our May 2012 What’s New in the Patient Safety World column “Another Fentanyl Patch Warning from FDA” had numerous recommendations regarding what you should be doing to improve safety of fentanyl patches.

 

We strongly encourage you to make all in your organization aware of the issue and the availability of these educational resources for your staffs and patients and families. ISMP has always taken the lead on this issue but we can no longer let them carry the ball themselves. It’s all or our responsibilities to prevent another tragedy from occurring.

 

Fentanyl patches should be one of your high alert medications. If you are looking for a topic around which to conduct a FMEA (failure mode and effects analysis) you can’t beat this one for identifying multiple areas of potential vulnerability.

 

 

 

Some of our other Patient Safety Tips of the Week regarding fentanyl and fentanyl patches:

 

 

 

 

 

References:

 

 

ISMP (Institute for Safe Medication Practices). FentaNYL patch fatalities linked to “bystander apathy”. We ALL have a role in prevention! ISMP Medication Safety Alert! Acute Care Edition 2013. August 8, 2013

http://www.ismp.org/Newsletters/acutecare/showarticle.asp?id=55

 

 

 

 

Print “PDF version

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive